Montana, 2018

Hail and Damaging Winds in Montana, May 16, 2018

May 16, 2018 · NWS TFX · 4 events in 2 counties and zones

As a low pressure center aloft tracked northward from the Great Basin and toward the northern Rockies, scattered thunderstorms developed via daytime heating over the higher terrain of north-central and southwest Montana by late morning and early afternoon of May 16th, 2018. These storms persisted into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

As a low pressure center aloft tracked northward from the Great Basin and toward the northern Rockies, scattered thunderstorms developed via daytime heating over the higher terrain of north-central and southwest Montana by late morning and early afternoon of May 16th, 2018. These storms persisted into the evening hours. One of these thunderstorms became a supercell and reached severe limits near Havre. Another severe thunderstorm occurred near Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 16, 2:10 PM MST, 58 minutes earlier.

Area forecast discussion, May 16, 2:10 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
310 PM MDT Wed May 16 2018

.SYNOPSIS...

Scattered showers and thunderstorms remain in the forecast through
Friday as multiple weather disturbances affect the area. After a
warm day today, a cooling trend will occur Thursday into Friday.
This weekend will feature rebounding temperatures and decreasing
coverage of precipitation as high pressure ridging gradually builds
over our region.

&&

.DISCUSSION...

Rest of today through Friday...An upper-level low will move
northward from the Great Basin into the northern Rockies over the
next few days. Expect showers and thunderstorms to rotate around
this upper-level low. Showers/thunderstorms will spiral over the
region, mostly this afternoon and evening. Some of the stronger
storms will produce brief heavy rainfall, strong wind gusts, and
small hail. Precipitation becomes more widespread Thursday into
Friday as the aforementioned and complex low pressure system
continues to affect our CWA. In addition, cooler air moves southward
into the region Thursday night, with snow levels falling. By Friday
morning, snow levels could fall to around 6000 feet, but most of the
accumulating snowfall will remain above 7000 feet, so impacts from
snowfall look to be low at this time. Afternoon highs on Friday will
be chilly and these readings will be about 10-20 degrees below-
normal.
Brusda/Jaszka

Friday night through Wednesday...The upper-level trough will
dissipate as an upper-level ridge tries to rebuild over the region.
However, the airmass will be unstable over our region, so
daytime/evening showers and thunderstorms will be common most days.
Afternoon high temperatures will undergo a nice warming trend,
reaching the mid 70s to lower 80s by next Wednesday.
Brusda

&&

.AVIATION...
Updated 1750z.

Showers and thunderstorms have already begun to develop across
portions of Southwest and North Central Montana prior to the noon
hour. These showers and thunderstorms will be capable of producing
gusty winds, especially during the afternoon and early evening
hours. In addition, brief heavy rainfall could reduce visibilities
to MVFR conditions at times. Most of the thunderstorms are expected
to diminish by the late evening hours with the loss of daytime
heating, but scattered showers will continue into Thursday morning.
Primarily VFR conditions are expected through the TAF period, with
the exception of beneath any shower or thunderstorm where MVFR
conditions might be realized for a period of time. -Moldan

&&

.HYDROLOGY...

Flooding concerns to increase through the upcoming weekend due to
increasing snowmelt and a greater chance of showers and
thunderstorms. River levels/forecasts will continue to fluctuate
based on where the heaviest rain occurs.

Scattered showers and thunderstorms continue to develop this
afternoon across the area and the coverage will continue to increase
over the next couple of days. The higher-than-normal moisture
content in the atmosphere plus slow storm motions may allow an
isolated flash flood threat to develop. However, the greater threat
going forward will be the rain adding to ongoing snowmelt. This will
lead to continued rises on creeks and rivers. Snowmelt rates may
decrease some Friday and Saturday due to cooler temperatures, but
will increase once again next week as temperatures warm up again.

Due to the increased risk of flooding from snowmelt and
thunderstorms, we have issued a Flood Watch for portions of Central
and Southwest Montana where the greatest impacts are expected. In
addition, the Sun River west of Vaughn is nearing flood stage and
will only rise further as thunderstorms continue to put additional
water into the river, itself, as well as its tributaries. For this
reason, a Flood Warning has been issued for the Sun River. For now,
the warning goes as far east as Vaughn. We will continue to evaluate
further adjustments as necessary. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  63  43  46 /  30  60  80  90
CTB  49  57  41  49 /  50  80  90  80
HLN  48  66  45  51 /  30  70  80  80
BZN  44  70  44  54 /  30  60  80  90
WEY  33  63  33  55 /  50  30  40  90
DLN  41  67  42  54 /  40  70  80  80
HVR  51  73  45  54 /  30  60  80  80
LWT  48  69  42  47 /  40  70  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warning in effect until 11:15pm, May 17 for Lewis and
Clark County.

Flood Warning in effect until 11:15am, May 17 for the Sun River
from Simms to Vaughn.

Flood Watch through Friday afternoon Cascade...Eastern Pondera...
Eastern Teton...Judith Basin...Meagher...Southern Rocky Mountain
Front.

Flood Watch through Friday afternoon for Glacier County, including
the St. Mary and Two Medicine Rivers.

Flood Watch through Friday afternoon for Beaverhead and Madison
Counties, primarily for the Big Hole River.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 16, 11:14 AM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1214 PM MDT WED MAY 16 2018

MTZ051-161845-
Fergus MT-
1214 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
1245 PM MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grass Range, or 16 miles east of Lewistown, moving
north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Giltedge and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4695 10896 4693 10916 4712 10927 4716 10895
TIME...MOT...LOC 1813Z 168DEG 9KT 4698 10909

KJ
Special weather statement, May 16, 11:42 AM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1242 PM MDT WED MAY 16 2018

MTZ014-048-161930-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
1242 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 130 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Augusta, or 39 miles southwest of Choteau. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Lewis
and Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 11263 4728 11281 4744 11279 4742 11254
TIME...MOT...LOC 1841Z 203DEG 3KT 4734 11267

KJ
Special weather statement, May 16, 11:44 AM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1244 PM MDT WED MAY 16 2018

MTZ051-161915-
Fergus MT-
1244 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
115 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grass Range, or 19 miles east of Lewistown, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4694 10896 4699 10916 4723 10907 4716 10874
TIME...MOT...LOC 1844Z 203DEG 13KT 4704 10900

KJ
Special weather statement, May 16, 1:39 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
239 PM MDT WED MAY 16 2018

MTZ051-162115-
Fergus MT-
239 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Denton, or 25 miles northwest of Lewistown, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 10973 4736 10991 4768 10977 4752 10937
TIME...MOT...LOC 2039Z 214DEG 19KT 4737 10974

KJ
Special weather statement, May 16, 1:48 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT WED MAY 16 2018

MTZ011-162115-
Hill MT-
248 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HILL COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Havre, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Havre and Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4853 10950 4852 10948 4845 10947 4845 10950
      4835 10952 4833 10971 4858 10983 4861 10951
TIME...MOT...LOC 2047Z 171DEG 12KT 4840 10963

KJ
Special weather statement, May 16, 2:13 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT WED MAY 16 2018

MTZ011-047-162145-
Hill MT-Blaine MT-
313 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Havre, moving north-northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Havre and Lohman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4834 10957 4846 10975 4867 10965 4865 10931
      4839 10934
TIME...MOT...LOC 2112Z 231DEG 7KT 4842 10957

KJ

The radar

The Great Falls radar (KTFX), 177 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hill

When
May 16, 3:08 PM MST
Where
Hill County, 1.37 mi E of Havre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.650

Spotter reported quarter-size hail two-miles east of Havre.

Hail, Hill

When
May 16, 3:15 PM MST
Where
Hill County, 5.95 mi E of Havre
Measured
1.1 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.550

Spotter measured 1.1-inch diameter hail and estimated their location to be six-miles east of Havre.

Thunderstorm Wind, Lewis and Clark

When
May 16, 3:45 PM MST
Where
Lewis and Clark County, 0.47 mi W of Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.950, -112.680

Lincoln Fire Department reported a large pine tree was downed/snapped at base by a thunderstorm wind gust. The magnitude of the gust was estimated. Also, the time and location of event were estimated via radar. Lastly, pea-size hail and 0.40-inches of rainfall in 30-minutes were also reported.

Thunderstorm Wind, Hill

When
May 16, 3:46 PM MST
Where
Hill County, 7.7 mi SE of Haure Afs
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
48.780, -109.830

Mesonet station 18-miles NNW of Havre recorded 79 mph peak gust from thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745678, 745681, 745684, 745683.